Potent heroin blamed for 14 overdoses in Mason County Friday afternoon
POINT PLEASANT, WV (WCHS/WVAH) —
Mason County leaders are adding up the numbers from a busy weekend for emergency services personnel, responding to more than a dozen overdose calls.
Officials are comparing it to last August in Huntington when 26 people overdosed in a short amount of time. It's another example of how the drug epidemic continues to strain the resources of small rural counties.
Last week, Mason County EMS responded to 20 overdoses. 14 of those happened Friday afternoon. Emergency Management Director Dennis Zimmerman said a "bad batch" of heroin, what he calls a street term for the potent heroin that caused 14 overdoses Friday afternoon.
"We have a normal uptick in what we do as far as call volume," Zimmerman said. "All of a sudden when we see a huge increase in volume in a very short period of time, that tells us that there is some potent heroin."
Mason County Emergency Medical Services Director Dylan Handley said emergency crews have to work even faster when they have multiple calls. Things got so busy that he had to respond to some of the calls. Handley said when they arrive at one of these calls, there is a mixed bag of emotions starting with frustration.
"At the same time, there's a level of compassion there. You have to do the right thing. You have to take care of them. Do the best you can and hope for a good outcome," Handley said.
What worries officials is having enough Narcan for situations such as Friday afternoon. A reimbursement grant for Narcan is set to expire in September, leaving them to wonder where they are going to get the money to buy more if they have to deal with another rash of overdoses.
"We have four units that basically cover the whole county, more than 400 square miles of county and at numerous times every single unit was out," Zimmerman said.
Zimmerman said the county's emergency response plan helped Friday afternoon that included mutual aid with Jackson and Gallia counties. Of those 20 overdoses, no one died.